Some persons with severe TMJ (temporomandibular joint) arthritis have severe tinnitus. Generally these persons say that there is a "screeching" sound. This is another somatic tinnitus. TMJ is extremely common -- about 25% of the population. The exact prevalence of TMJ associated tinnitus is not established, but presumably it is rather high too. Having TMJ increases the odds that you have tinnitus too, by about a factor of 1.6-3.22 (Park and Moon, 2014; Lee et al, 2016). This is the a large risk factor for tinnitus, similar to the risk from hearing loss (see table above).

Tinnitus varies dramatically from person to person, so it is important that you visit an audiologist to learn more about your specific circumstances. Some of the causes result in permanent tinnitus and require treatment, while others induce temporary tinnitus that disappears on its own. To find out what causes tinnitus in your specific situation, contact Sound Relief Hearing Center today.


Tinnitus (pronounced ti-nə-təs or tə-nī-təs) is the conscious awareness of a sound in your ears or head not caused by an external noise. Too often associated with hearing loss, the fact is more than 50 percent of people living with tinnitus don’t have measurable hearing loss. Since there are many causes, tinnitus can be associated with a variety of health problems.
Therefore, the Department of Defense and Congress have taken an interest in furthering tinnitus research, adding it to a list of researchable conditions that impact the military. Both American Tinnitus Association and the Department of Defense fund tinnitus research. New research developments are reported in journals such as Tinnitus Today and the International Tinnitus Journal.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Counseling helps you learn how to live with your tinnitus. Most counseling programs have an educational component to help you understand what goes on in the brain to cause tinnitus. Some counseling programs also will help you change the way you think about and react to your tinnitus. You might learn some things to do on your own to make the noise less noticeable, to help you relax during the day, or to fall asleep at night.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Tinnitus might also get worse with age and is most common among older adults who suffer from general hearing loss. Some 27 percent of older and elderly adults report having tinnitus, many of them seemingly due to factors like loud workplaces. (9) The elderly commonly experience tinnitus and hearing loss due to symptoms associated with circulatory problems, inflammation and nerve damage.
No two patients and no two tinnitus cases are alike. As such, the “best” treatment option is often contingent on an array of factors unique to each patient. Moreover, successful management of tinnitus may require overlapping layers of treatment. ATA recommends that patients work with their healthcare provider(s) to identify and implement the treatment strategy that is best suited to their particular needs.
High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.
×